EconPapers    
Economics at your fingertips  
 

Optimal fiscal and monetary policy with occasionally binding zero bound constraints

Taisuke Nakata

Journal of Economic Dynamics and Control, 2016, vol. 73, issue C, 220-240

Abstract: This paper studies optimal fiscal and monetary policy when the nominal interest rate is subject to the zero lower bound (ZLB) constraint in a stochastic New Keynesian economy. In the baseline model calibrated to match key features of the U.S. economy, it is optimal for the government to increase its spending when at the ZLB in the stochastic environment by about 60 percent more than it would in the deterministic environment. The presence of uncertainty creates a unique time-consistency problem if the steady state is inefficient. Although access to government spending policy increases welfare in the face of a large deflationary shock, it decreases welfare during normal times as the government reduces the nominal interest rate less aggressively before reaching the ZLB.

Keywords: Fiscal policy; Government spending; Markov-perfect policy; Occasionally binding constraints; Time-inconsistency; Zero lower bound (search for similar items in EconPapers)
JEL-codes: E32 E52 E61 E62 E63 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0165188916301531
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Optimal fiscal and monetary policy with occasionally binding zero bound constraints (2013) Downloads
Working Paper: Optimal Fiscal and Monetary Policy with Occasionally Binding Zero Bound Constraints (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:dyncon:v:73:y:2016:i:c:p:220-240

Access Statistics for this article

Journal of Economic Dynamics and Control is currently edited by J. Bullard, C. Chiarella, H. Dawid, C. H. Hommes, P. Klein and C. Otrok

More articles in Journal of Economic Dynamics and Control from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-04-02
Handle: RePEc:eee:dyncon:v:73:y:2016:i:c:p:220-240